Losing Lithium’s Side Effects, Gaining Sodium Valproate

Lithium has caused some nasty side effects for me over the past few years.  I did not even realize that my symptoms were likely a direct result of the drug despite working very closely (once weekly) with my psychiatrist.  I have been on other medicines while taking lithium, but I’m fairly certain most of what I felt must be chronic issues one gets in their mid-30s are actually lithium-related.  Some of my side effects have been:

  • Increased thirst, especially at night (I can easily down 3 litres throughout the night)
  • Increased urination, especially at night (waking 6+ times a night)
  • Weird headaches
  • Decreased appetite sometimes
  • Weight gain
  • Vomiting
  • Poor memory often affecting my work life and household tasks
  • Feeling weak all over on occasion
  • Shakiness in my hands on occasion
  • A weird pressure in my stomach that feels a bit like nausea
  • Developed problems with my thyroid
  • Hair loss (Lithium caused thyroid issue which caused hair loss, from my understanding).

Now, a caveat to these symptoms is that some of them are related to having too much lithium in my system (severe headaches, vomiting, and diarrhea).   These can be dangerous, and I know my lithium levels needed a dosing change.  However, even when my blood tested at my optimum lithium level (over .7), I still had most or all of these symptoms at times.

Most of my symptoms were probably exacerbated at times by my binge eating disorder since salt and fluid intake influences lithium levels in the blood.  For the most part, me being on lithium probably did not work great because it was a crap shoot to keep my lithium level since my eating habits vary so widely.  I think I’ve mentioned this before, but taking Vyvanse (a drug for binge eating disorder and ADHD) has made a HUGE, HUGE, HUGE difference in my binge eating problems.  I have lost a few kilos, and I usually cannot follow through on my impulse to binge.

My feedback on sodium valproate (brand names depakote, epilium) will be forthcoming as it builds up in my system.  I started it today, and of the side effects I’ve read about, I’m most nervous about weight gain, nausea and memory issues.

Advertisements

FUN. SHIT. BIPOLARIFIC (II that is).

Tagged with: , , , , , , , , , , ,
Posted in Binge Eating, bipolar II, Meds

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: